Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 439, NWS Des Moines, IA

September 5, 2004Webster County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Sep 5, 2004, 5:55 PM CDT for Webster County, Iowa. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 5, 2004, 5:55 PM CDT (22:55 UTC)
Expired
Sep 5, 2004, 6:30 PM CDT
In force
35 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Webster County, IA

The radar

The Des Moines radar (KDMX), 80 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 5, 3:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.9 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2004-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 231 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2004-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
231 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
1212 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 052255
SVRDMX
IAC187-052330-
/X.NEW.KDMX.SV.W.0003.040905T2255Z-040905T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
555 PM CDT SUN SEP 5 2004

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN WEBSTER COUNTY IN CENTRAL IOWA.

* UNTIL 630 PM CDT.

* AT 553 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES SOUTHEAST OF FORT
  DODGE...AND MOVING NORTH AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  EASTERN WEBSTER COUNTY...INCLUDING THE TOWNS OF OTHO...DUNCOMBE AND
  VINCENT.

THIS STORM HAS EXHIBITED SOME WEAK ROTATION. TORNADOES CAN DEVELOP
QUICKLY FROM SEVERE THUNDERSTORMS...AND ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY EVENING FOR
WESTERN IOWA.

LAT...LON 4221 9423 4222 9400 4265 9398 4265 9413

$$

BOKSA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 3:15 PM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, Sep 5, 3:15 PM CDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
315 PM CDT SUN SEP 5 2004

.DISCUSSION...
ABBREVIATED DISCUSSION DUE TO UPCOMING TORNADO WATCH. TORNADO
PARAMETERS ARE INCREASING ACROSS THE AREA AS SIGNIFICANT LOW LEVEL
SHEAR AND IMPRESSIVE 0-3KM CAPES ARE PRESENT. PER DISCUSSION WITH
SPC...LOW TOPPED SUPERCELLS WITH THE MAIN THREAT BEING TORNADOES
POSSIBLE ACROSS THE AREA. LIKELY WILL BE TOUGH WITH WEAK SIGNATURES
PRESENT. CURRENTLY HAVE SEVERAL SMALL CELLS WITH ROTATION.

FRONT AND GOOD UPPER LEVEL DYNAMICS PUSH ACROSS THE AREA THIS
EVENING AND OVERNIGHT WITH LIKELY POPS ACROSS THE ENTIRE AREA. MAIN
CONCERN ON MONDAY WILL BE LINGERING POTENTIAL STRATUS DECK AS
MOISTURE BECOMES TRAPPED BELOW THE INVERSION LAYER. THIS COULD KEEPS
TEMPERATURES WELL BELOW GUIDANCE AND HAVE LEANED TOWARDS THE COOL
END OF GUIDANCE.

THE REMAINDER OF THE FORECAST WILL DEPEND GREATLY ON FRANCES MOVING
OUT OF THE EASTERN US AND THEN IVAN MOVING INTO THE CARIBBEAN.
CONTINUITY AMONG THE LONG RANGE MODELS IS POOR AND CONFIDENCE IS
LOW. MADE LITTLE CHANGES TO GOING FORECAST WITH NEAR NORMAL
TEMPERATURES EXPECTED AND LITTLE PRECIPITATION.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DONAVON
Hazardous weather outlook, Sep 5, 11:58 AM CDT, 5 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1158 AM CDT SUN SEP 5 2004

IAZ004>006-015-016-023>025-033>036-044>047-057>059-070>072-081-082-
092-093-061100-
ADAIR-ADAMS-AUDUBON-BOONE-CALHOUN-CARROLL-CASS-CRAWFORD-DALLAS-EMMET-
GREENE-GUTHRIE-HAMILTON-HANCOCK-HUMBOLDT-KOSSUTH-MADISON-PALO ALTO-
POCAHONTAS-RINGGOLD-SAC-TAYLOR-UNION-WEBSTER-WINNEBAGO-WRIGHT-
1158 AM CDT SUN SEP 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA GENERALLY WEST OF
INTERSTATE 35.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS FROM LATE THIS
AFTERNOON INTO THIS EVENING.  ALTHOUGH WIDELY SCATTERED NON-SEVERE
THUNDERSTORMS MAY DEVELOP ABOUT ANYWHERE THIS AFTERNOON...A SQUALL
LINE OF SEVERE STORMS IS EXPECTED TO DEVELOP OVER EASTERN NEBRASKA
AND TRACK EAST INTO WESTERN IOWA BY LATE THIS AFTERNOON. THE SEVERE
STORMS MAY MOVE OVER FAR WESTERN SECTIONS OF MID IOWA BETWEEN 3 PM
AND 5 PM AND REACH THE INTERSTATE 35 CORRIDOR BY 8 PM. THUNDERSTORMS
WILL MOVE EAST OF THE AREA BY MIDNIGHT.  THE PRIMARY THREAT WILL BE
DAMAGING STRAIGHT LINE WINDS OF 65 TO 70 MPH WITH A SECONDARY THREAT
OF HAIL UP TO THE SIZE OF PENNIES.  AN ISOLATED TORNADO IS POSSIBLE
DURING THE FIRST FEW HOURS AFTER THE SQUALL LINE FORMS.  THE THREAT
FOR TORNADOES WILL DIMINISH AFTER 7 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE POSSIBLE OVER WESTERN IOWA LATE THIS AFTERNOON AND
EVENING.

IAZ007-017-026>028-037>039-048>050-060>062-073>075-083>086-094>097-
061100-
APPANOOSE-BLACK HAWK-BREMER-BUTLER-CERRO GORDO-CLARKE-DAVIS-DECATUR-
FRANKLIN-GRUNDY-HARDIN-JASPER-LUCAS-MAHASKA-MARION-MARSHALL-MONROE-
POLK-POWESHIEK-STORY-TAMA-WAPELLO-WARREN-WAYNE-WORTH-
1158 AM CDT SUN SEP 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA GENERALLY EAST
OF INTERSTATE 35.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED NON-SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MID
TO LATE AFTERNOON.  A SQUALL LINE MOVING INTO WESTERN IOWA
TOWARD EVENING WILL MOVE INTO THE EAST HALF OF CENTRAL IOWA THIS
EVENING.  THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS
EVENING FROM ABOUT 8 PM UNTIL MIDNIGHT.  THUNDERSTORMS ARE ARE
EXPECTED TO BE EAST OF THE AREA BY SUNRISE.  THE MAIN THREAT FROM
THESE STORMS WILL BE FOR STRAIGHT LINE WINDS OF 60 MPH.  AN
ISOLATED STORM MAY PRODUCE HAIL UP TO PENNY SIZE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS EVENING UNTIL MIDNIGHT.

In the hours before

Special weather statement, Sep 5, 3:28 PM CDT, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
328 PM CDT SUN SEP 5 2004

IAZ004>007-015>017-023>026-033>037-044>049-057>061-070>074-081>085-
092>096-060200-

TORNADO WATCH #801 REMAINS IN EFFECT UNTIL 900 PM CDT FOR THE
FOLLOWING DES MOINES COUNTY WARNING AREA COUNTIES OF...

  ADAIR                 ADAMS                 APPANOOSE
  AUDUBON               BOONE                 CALHOUN
  CARROLL               CASS                  CERRO GORDO
  CLARKE                CRAWFORD              DALLAS
  DECATUR               EMMET                 FRANKLIN
  GREENE                GUTHRIE               HAMILTON
  HANCOCK               HARDIN                HUMBOLDT
  JASPER                KOSSUTH               LUCAS
  MADISON               MARION                MARSHALL
  MONROE                PALO ALTO             POCAHONTAS
  POLK                  RINGGOLD              SAC
  STORY                 TAYLOR                UNION
  WARREN                WAYNE                 WEBSTER
  WINNEBAGO             WORTH                 WRIGHT

IN ADDITION TO THESE COUNTIES, THE WATCH REMAINS IN EFFECT FOR ALL OF
SOUTHWEST...WEST CENTRAL...AND MUCH OF NORTHWEST IOWA.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 3:32 PM CDTTornado WarningDMXCrawford43 min
Sep 5, 4:41 PM CDTSevere Thunderstorm WarningDMXCass34 min
Sep 5, 5:02 PM CDTSevere Thunderstorm WarningDMXAdair43 min
Sep 5, 6:04 PM CDTTornado WarningDMXGreene26 min
Sep 5, 6:27 PM CDTTornado WarningDMXBoone, Story33 min
Sep 5, 6:33 PM CDTTornado WarningDMXGreene, Webster27 min
Sep 5, 6:37 PM CDTTornado WarningDMXMadison38 min
Sep 5, 6:46 PM CDTTornado WarningDMXUnion29 min
Sep 5, 6:50 PM CDTTornado WarningDMXHamilton, Webster25 min
Sep 5, 6:58 PM CDTTornado WarningDMXStory32 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.